Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

June 15, 2021Dorchester County, South Carolina

NWS Columbia, SC issued this special weather statement at Jun 15, 2021, 4:16 PM EDT for Dorchester County, South Carolina. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2021, 4:16 PM EDT (20:16 UTC)
Expired
Jun 15, 2021, 4:30 PM EDT
In force
14 min
Issued by
NWS Columbia, SC

County Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 95 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1323 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

784 
WWUS82 KCAE 152016
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
416 PM EDT Tue Jun 15 2021
 
SCZ137-152030-
Southeastern Orangeburg SC-
416 PM EDT Tue Jun 15 2021

...Strong Thunderstorms Will Impact Portions of southeastern
Southeastern Orangeburg County Until 430 PM EDT....

At 416 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Holly Hill, or 9 miles northeast of Indian
Field, moving east at 20 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud 
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely. All outdoor activities should cease. Move 
           indoors immediately. Localized, minor flooding of low 
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Holly Hill, Santee, Eutawville and Vance. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

This includes Interstate 95 between mile markers 93 and 96.
 
LAT...LON 3330 8025 3326 8032 3328 8034 3328 8036
      3326 8036 3326 8043 3328 8048 3329 8049
      3333 8050 3332 8053 3347 8049 3338 8024
TIME...MOT...LOC 2016Z 288DEG 19KT 3333 8044 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 15, 2:30 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 15, 2:30 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
230 PM EDT Tue Jun 15 2021

.SYNOPSIS...
A cold front crossing eastern Midlands this afternoon. A few
showers and thunderstorms are possible mainly in the east
Midlands. Drier air will move over the region for Wednesday
through Friday keeping the forecast dry with noticeably lower
humidity. Moisture increases again over the weekend as another
upper trough approaches and gulf moisture moves into the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front was moving through the Midlands this afternoon.
Upper trough axis just to our west, crossing the Appalachians.
As the upper trough moves east, the front to progress through
the forecast area. Deep northwest flow leading to drier air
funneling into the Midlands and CSRA. Already seeing dewpoints
falling into the low 60s across the western Midlands and CSRA.

Given downslope will yield high temperatures in the low to mid
90s. With lower humidity and a northwest wind, especially in
western counties, today feel a bit more comfortable than
yesterday. Increased cold advection tonight behind the front
with lows dropping into the low/mid 60s.

Convection is expected to develop along the front this
afternoon and evening. While coverage over our area will be
isolated with the HREF mean pushing the front east of the area
by afternoon, there is a possibility, if the front is a bit
slower, to get isolated strong to severe storms develop in the
far eastern Midlands and quickly push east. Any storms would
encounter a favorable environment with moderate to strong
instability and deep layer shear around 30 to 35 kts.
Conditional damaging wind and large hail threat as a result but
confidence in initiation is low.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
The upper level trough will near the forecast area Wednesday morning
and propagate eastward through Wednesday. Drier air will
continue streaming in from the northwest with the frontal
boundary well to our south across southern Georgia and north
Florida. PWATs will dip below an inch by Wednesday morning and
continue to fall into Friday. A reinforcing front will push
through Thursday morning but with unseasonably dry conditions in
place not expecting any precip with the front. Overnight lows
will be cooler with mostly clear skies allowing for potential
radiational cooling. The upper level trough shifts offshore
Thursday evening with broad high pressure across the region. The
stable airmass will keep us dry through the work week with
temperatures around normal. Models are in good agreement
Thursday and Friday showing a low pressure system beginning to
form within the Gulf of Mexico. The NHC currently has a 80
percent chance of formation within the next five days. While
this will not be a concern for the short term it will be
something to keep an eye on as we head into the weekend.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Friday morning continues to be dry with weak ridging over
the east coast. However, PWATS will begin to increase Friday evening
as the ridge flattens out and the low propagates northward, rising
above an inch by midnight. There is much uncertainty in the long
term with stark differences from model to model and run to run.
ECMWF is slow to bring the low over land whereas GFS has been
consistently faster, showing strong moisture advection into the
Southeast as it begins to lose definition. This will be the
difference between a very moist weekend and a relatively dry one.
GEFS plumes show a large spread in QPF as well as the timing of
precip. Good confidence in some showers and thunderstorms through
the period, especially in the afternoons and evenings. More
seasonable weather next week and the chance of some diurnal
convection.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR Conditions Expected.

A cold front will slowly cross the eastern Midlands this
afternoon. Northwest winds expected to increase to around 10
knots. Sct/bkn cumulus clouds with bases 5kft to 6kft. Any
convection that develops should remain east of all the TAF
sites. While winds will decrease tonight, most terminals will at
least keep a northerly wind around 5kts. Winds veer northeast
5 to 10 knots Wednesday morning.

EXTENDED AVIATION OUTLOOK...Patchy early morning fog will be
possible Friday. Increasing moisture will bring a chance for
showers and thunderstorms on Saturday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 15, 2:21 PM EDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
221 PM EDT Tue Jun 15 2021

GAZ040-063>065-077-SCZ016-018-020>022-025-026-030-035-115-116-161830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Aiken-Barnwell-
Northern Lancaster-Southern Lancaster-
221 PM EDT Tue Jun 15 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ027>029-031-037-038-041-135>137-161830-
Lexington-Richland-Lee-Sumter-Calhoun-Clarendon-Bamberg-
Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg-
221 PM EDT Tue Jun 15 2021

...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 15, 11:44 AM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1144 AM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     TSTM WND DMG     8 E GASTON              33.80N 80.96W
06/14/2021                   CALHOUN            SC   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED SEVERAL TREES
            DOWN NEAR OLD SWAMP ROAD AND HIGHWAY 176.
            TIME ESTIMATED BY RADAR.

&&

LM
Special weather statement, Jun 15, 3:36 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Columbia SC
336 PM EDT Tue Jun 15 2021

SCZ037-136-137-152015-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
336 PM EDT Tue Jun 15 2021

...Strong Thunderstorms Will Impact Portions of eastern Central
Orangeburg...Southeastern Orangeburg and southeastern Calhoun
Counties Until 415 PM EDT....

At 335 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Orangeburg County Airport, or 7 miles
southeast of Brookdale, moving east at 25 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Holly Hill, Bowman, Eutawville, Rowesville, Vance, Yonder Field and
Wilkinson Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

This includes the following highways...
 Interstate 26 between mile markers 149 and 169.
 Interstate 95 between mile markers 85 and 96.

LAT...LON 3330 8025 3326 8032 3328 8035 3326 8036
      3326 8043 3329 8049 3333 8049 3333 8051
      3327 8063 3336 8086 3354 8079 3339 8024
TIME...MOT...LOC 1935Z 288DEG 20KT 3344 8075
Special weather statement, Jun 15, 4:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
416 PM EDT Tue Jun 15 2021

SCZ137-152030-
Southeastern Orangeburg SC-
416 PM EDT Tue Jun 15 2021

...Strong Thunderstorms Will Impact Portions of southeastern
Southeastern Orangeburg County Until 430 PM EDT....

At 416 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Holly Hill, or 9 miles northeast of Indian
Field, moving east at 20 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
           to ground lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately. Localized, minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Holly Hill, Santee, Eutawville and Vance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

This includes Interstate 95 between mile markers 93 and 96.

LAT...LON 3330 8025 3326 8032 3328 8034 3328 8036
      3326 8036 3326 8043 3328 8048 3329 8049
      3333 8050 3332 8053 3347 8049 3338 8024
TIME...MOT...LOC 2016Z 288DEG 19KT 3333 8044

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:13 PM EDTSpecial Weather StatementCAEFairfield47 min
Jun 14, 8:20 PM EDTSpecial Weather StatementCAERichland25 min
Jun 14, 8:50 PM EDTSpecial Weather StatementCAERichland40 min
Jun 14, 9:04 PM EDTAreal Flood AdvisoryCAEFairfield, Kershaw, Lancaster77 min
Jun 14, 9:20 PM EDTSpecial Weather StatementCAEKershaw40 min
Jun 14, 9:27 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg, Richland, Sumter48 min
Jun 15, 3:36 PM EDTSpecial Weather StatementCAEOrangeburg39 min
Jun 15, 4:24 PM EDTSpecial Weather StatementCAELexington51 min
Jun 15, 5:47 PM EDTSpecial Weather StatementCAECalhoun43 min
Jun 15, 5:59 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg31 min
Jun 15, 6:27 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg48 min
Jun 15, 7:15 PM EDTSpecial Weather StatementCAEClarendon30 min
Jun 14, 8:01 PM EDTSpecial Weather StatementCAEColumbia, McDuffie44 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.